Home / Resources / Disasters Averted

Disasters Averted

Disasters Averted are stories submitted by our readers and medical editors from direct experience in the field. Do you have a story? If your story is used, we will send you a $25 Amazon Gift Card! Submissions can be anonymous.

Submit Your Story!

Friend’s Advice Causes Patient Problems

Last week I saw a patient who seemed to be losing control of her blood glucose levels. She had been doing well and her A1c had been around 6.0 - 6.3 for the past couple of years. She was doing this while only on metformin 1000 twice a day. She was referred to me by her physician because of high after-meal readings ranging up to 350 mg/dl. I went over her medical history and medications looking for a possible problem and found nothing.

Read More »

Syringe Type Mystery

My colleague and I were working with a client new to insulin. We each saw him separately. He was taking Lantus and Humalog by syringe at meals. He had been taught how to use the syringe by his physician's office staff. He was claiming much different numbers than expected for his mealtime doses.

Read More »

Managing Weight-Loss Insulin Changes

I recently started working with a 58 y/o gentleman who had insulin dependent type 2 diabetes. He was 110 pounds overweight, and was using 120 units of Lantus and 30 units of Humalog daily. His most recent A1c was 8.6. The program he was placed on involved drinking a medical liquid food supplement 5 times a day which contains 12 grams of carbs per serving plus a meal that consisted of a small amount of protein and vegetables.

Read More »

Calibrating Correctly

A VA Pharmacist received an order for 40 units of U-500 insulin and questioned its validity. The actual dose desired by the physician was 200 units. The physician indicated the 40 units reflected the mark on a U 100 syringe to which the patient was to draw back the plunger.  This was found to be a common practice so the VA developed a system requirement which required physicians to indicate the total units/mls (Example: 200 units/.4ml) for U 500. Insulin must be in the chart and syringes calibrated in mls must be used.

Read More »

Excessive Needle Bruising Conundrum

DCMS32_Image

A physician asked me to see his patient, a middle-aged woman who was using an insulin pen.  She had extensive bruising at her injection sites, with no simple explanation.  She was not taking any medications associated with increased bleeding, and did not bruise easily otherwise. The physician wondered if there was something else about her injection technique that produced the bruising.

Read More »

Pharmacist’s Diligence Saves Patient’s Health and Money

I am a retail pharmacist working in a busy chain pharmacy.  A patient came in and requested a temporary supply of his Crestor 40 mg tablets because he had run out of tablets before he was eligible for a refill through insurance.  I checked his profile and noticed that it had been 1 1/2 months since his last 90 day refill so I asked why he had run out.  He said that his doctor had told him to double up and take 80 mg daily.  This didn't sound correct, but it was after office hours and the patient was adamant that these were his doctor's instructions and that he would have to stop his medication if I didn't dispense to him. 

Read More »

Pump Setting Changes May Go Unnoticed

Recently a pump user reported a sudden increase in her glucose levels lasting a couple of days. Her blood sugars were elevated to 275-320mg/dL, with no ketones present.  Changing her infusion sets did not help. Nor did rotating to a new injection site or even using a fresh vial of insulin. After reviewing her insulin pump we noticed a symbol on her “home screen” saying that a special feature was running.

Read More »